Alert archive / Illinois / Tornado Warnings in 2025

Tornado Warning 40, NWS Lincoln, IL

April 30, 2025Effingham County, Illinois

NWS Lincoln, IL issued this tornado warning at Apr 30, 2025, 7:14 PM CDT for Effingham County, Illinois. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2025, 7:14 PM CDT (00:14 UTC)
Expired
Apr 30, 2025, 7:45 PM CDT
In force
31 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Effingham County, IL

The radar

The Evansville,IN radar (KVWX), 127 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 4:40 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2025-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2025-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

920 
WFUS53 KILX 010014
TORILX
ILC049-010045-
/O.NEW.KILX.TO.W.0040.250501T0014Z-250501T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
714 PM CDT Wed Apr 30 2025

The National Weather Service in Lincoln has issued a

* Tornado Warning for...
  Western Effingham County in south central Illinois...

* Until 745 PM CDT.

* At 713 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Brownstown, or 9 miles east of Vandalia, moving
  northeast at 30 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Altamont around 725 PM CDT.

This includes the following highways...
 Interstate 57 between mile markers 148 and 152.
 Interstate 70 between mile markers 79 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3922 8880 3899 8855 3891 8880
TIME...MOT...LOC 0013Z 235DEG 26KT 3896 8892 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Erwin
2 follow-up statements
868 
WWUS53 KILX 010031
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
731 PM CDT Wed Apr 30 2025

ILC049-010045-
/O.CON.KILX.TO.W.0040.000000T0000Z-250501T0045Z/
Effingham-
731 PM CDT Wed Apr 30 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR WEST
CENTRAL EFFINGHAM COUNTY...

At 730 PM CDT, a severe thunderstorm capable of producing a tornado
was located over St. Elmo, or 14 miles southwest of Effingham, moving
northeast at 30 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Altamont around 735 PM CDT.

This includes Interstate 70 between mile markers 79 and 87.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3915 8880 3918 8875 3903 8859 3897 8880
TIME...MOT...LOC 0030Z 234DEG 25KT 3902 8880 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Erwin
005 
WWUS53 KILX 010043
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
743 PM CDT Wed Apr 30 2025

ILC049-010052-
/O.EXP.KILX.TO.W.0040.000000T0000Z-250501T0045Z/
Effingham-
743 PM CDT Wed Apr 30 2025

...THE TORNADO WARNING FOR WEST CENTRAL EFFINGHAM COUNTY WILL EXPIRE
AT 745 PM CDT...

The Tornado Warning that was previously in effect has been reissued 
for Effingham County and is in effect until 8:15 PM. Please refer to 
that bulletin for the latest severe weather information.

A Tornado Watch remains in effect until 1000 PM CDT for south central
Illinois.

&&

LAT...LON 3915 8880 3918 8875 3903 8859 3897 8880
TIME...MOT...LOC 0042Z 235DEG 26KT 3906 8873 

$$

Erwin

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Apr 30, 6:02 PM CDT, 1 hour 12 minutes earlier. Its key messages:

  • There is a level 2 of 5 (slight risk) late this afternoon and this evening covering mainly southeast Illinois. Large hail, damaging winds, and a tornado or two are possible.
  • Showers and storms through tonight may generate heavy rain, leading to localized ponding of water in typical flood prone areas. There is a level 1 of 4 (marginal) risk for excessive rainfall.
  • Tomorrow, there is a level 1 of 5 (marginal) risk for severe weather southeast of a Springfield to Bloomington line. Wind and hail are the main risks.
Area forecast discussion, Apr 30, 6:02 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
602 PM CDT Wed Apr 30 2025

.KEY MESSAGES...

- There is a level 2 of 5 (slight risk) late this afternoon and
  this evening covering mainly southeast Illinois. Large hail,
  damaging winds, and a tornado or two are possible.

- Showers and storms through tonight may generate heavy rain,
  leading to localized ponding of water in typical flood prone
  areas. There is a level 1 of 4 (marginal) risk for excessive
  rainfall.

- Tomorrow, there is a level 1 of 5 (marginal) risk for severe
  weather southeast of a Springfield to Bloomington line. Wind
  and hail are the main risks.

&&

.DISCUSSION...

Main concern in the near term will be the potential for a few
severe thunderstorms with the main concern southeast of a
Taylorville to Paris line tonight. Latest satellite imagery is
showing significant clearing in the wake of this morning's MCS
with stable wave clouds along the warm front and cloud streets
to the south. The RAP is showing this warm front moving north
into the southeast Illinois counties with MLCAPES increasing
into the 1000-2000 J/kg range with deep layer shear of 40-50
knots supporting a few organized multicells and supercells late
this afternoon into this evening. Large hail, damaging winds,
and a tornado or two will be possible with the strongest storms,
particularly along the warm front where there will be the best
low level curvature. Locally heavy rainfall is also possible
given PWATS near 1.75" and the potential for training.

The showers and thunderstorms will then lift north overnight
with the warm front before a upper trough will move across the
area along with an attendant cold on Friday. Have gone with
likely/ categorical PoPs along the front. There remains some
potential for a few severe thunderstorms over the eastern half
of the CWA on Thursday afternoon into early evening, with large
hail and damaging winds being the main threat. The chance for
showers and thunderstorms will diminish overnight on Thursday
night as this first trough moves off to the east.

There will be additional chances for showers Friday through
Sunday as the LREF is showing a trough moving across the area
into Sunday with 20 to 40% of the ensemble members producing
rain during this period. After a brief cool down over the
weekend, the NBM is showing temperatures warming back up
next week.

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 602 PM CDT Wed Apr 30 2025

MVFR ceilings, with patches of VFR were common across central IL
early this evening. This will continue for the next several hours,
while scattered showers and a few storms increase from the south,
associated with an approaching warm front. IFR ceilings are
forecast to slowly spread west to east across central IL
overnight, persisting into late morning then lifting and
scattering out during the afternoon. Scattered showers and a few
storms are possible on Thursday but expected coverage is too low
to include at this range. East winds tonight will veer south with
the warm frontal passage late, then continue to veer west by Thu
afternoon. 20-25 kt gusts will be common for much of the daylight
hours, particularly near/east of I-55.

25

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 30, 3:19 PM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
319 PM CDT Wed Apr 30 2025

ILZ027>031-036>038-040>057-061>063-066>068-071>073-012030-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
319 PM CDT Wed Apr 30 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms will develop this afternoon near and south of
Interstate 70 with the threat diminishing before 9pm. The main
concerns with these storms include large hail to the size of ping
pong balls, thunderstorm wind gusts exceeding 60 mph, and a tornado.

Otherwise, a corridor of heavy rainfall will develop in the vicinity
of the Illinois River Valley late this evening with some localized
amounts up to 3 inches possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few stronger storms may develop Friday afternoon through early
Friday evening in areas east of Interstate 55. The main concerns will
be large hail up to 1 inch, and damaging thunderstorm wind gusts up
to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

MJA

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:42 PM CDTTornado WarningILXEffingham, Shelby33 min
Apr 30, 7:57 PM CDTSevere Thunderstorm WarningILXChristian33 min
Apr 30, 8:13 PM CDTSevere Thunderstorm WarningILXCumberland, Effingham, Shelby47 min
Apr 30, 8:27 PM CDTSevere Thunderstorm WarningILXChristian, Shelby35 min
Apr 30, 8:35 PM CDTSevere Thunderstorm WarningILXCrawford14 min
Apr 30, 8:38 PM CDTTornado Warning Tornado observedILXColes, Cumberland37 min
Apr 30, 9:26 PM CDTSpecial Weather StatementILXSangamon19 min
Apr 30, 9:38 PM CDTSevere Thunderstorm WarningILXClark, Crawford48 min
Apr 30, 9:46 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Edgar27 min
Apr 30, 10:45 PM CDTSpecial Weather StatementILXPiatt30 min
Apr 30, 10:59 PM CDTSevere Thunderstorm WarningILXChampaign, McLean, Piatt31 min
May 1, 5:12 PM CDTSpecial Weather StatementILXCumberland18 min
May 1, 5:22 PM CDTSpecial Weather StatementILXEffingham23 min
May 1, 5:41 PM CDTSpecial Weather StatementILXClay19 min
May 1, 6:04 PM CDTSpecial Weather StatementILXRichland26 min
May 1, 6:32 PM CDTSpecial Weather StatementILXRichland13 min
May 1, 6:45 PM CDTSpecial Weather StatementILXLawrence, Richland30 min

Nearby

Tornado Warnings in Illinois, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.